A hypo is when your blood sugar level, also called blood glucose level, drops too low. This is usually below 4mmol/l.
A hypo, also called hypoglycaemia, can happen quickly. So it’s important to always have hypo treatments with you. It's also important to know what the signs are and how to treat a hypo if you have one.
But be aware that your symptoms may change over time.
Click on the links to skip to the information you need.
Hypos can happen if the balance of food you eat, physical activity you do and diabetes medication you take, especially insulin, sometimes isn't right. Not everyone with diabetes will have hypos.
Understanding why you get hypos can help you prevent them from happening as often.
We don’t always know why hypos happen, but some things make them more likely. These include:
- missing or delaying a meal or snack
- not having enough carbohydrate at your last meal
- doing a lot of exercise without having extra carbohydrate or without reducing your insulin dose (if you take insulin)
- taking more insulin (or certain diabetes medication) than you needed
- drinking alcohol
- being unwell
- experiencing stress or anxiety
- extreme changes in weather.
Insulin and some other diabetes medications can make you more likely to have a hypo. Check with your diabetes healthcare team if you’re not sure whether the treatment you’re on is likely to cause hypos.
Watch our 'What does a hypo feel like' video, and read more on the signs and symptoms.
Everyone has different symptoms, but the most common symptoms of a hypo are:
- feeling shaky
- feeling confused
- being anxious or irritable
- going pale
- palpitations and a fast pulse
- lips feeling tingly
- blurred vision
- being hungry
- feeling tearful
- having a headache
- lack of concentration
- night sweats.
These symptoms are sometimes called a 'diabetic attack', but this term is also used for other serious conditions, like diabetic ketoacidosis (DKA).
Some people who have diabetes may be at risk of hypo unawareness. This is when you have no symptoms of your blood sugars dropping, and it can be dangerous. We've got more info on hypo unawareness.
Checking your blood sugar regularly may help you prevent a hypo before it happens, as well as being aware of the signs and symptoms above. A hypo can happen quickly, so always have your hypo treatment with you.
Some people may use a Flash monitor or continuous glucose monitor (CGM) to monitor their levels. This is something you can discuss with your healthcare team.
Here are a few things to watch out for, to prevent a hypo:
- Avoid skipping meals
- Avoid drinking too much alcohol
- Plan ahead when exercising. We've got lots of information on how to look after your blood sugar levels when you exercise.
If you keep getting a low blood sugar level, talk to your diabetes care team about things you can do to help prevent it.
You must do something as soon as you notice symptoms of a hypo, or if a blood test has shown your glucose levels are too low.
If you don’t act quickly, it could get worse and you could start feeling confused and drowsy. You could also become unconscious or have a fit. This is called a severe hypo, and you would need help to treat it.
Stop what you are doing and treat the hypo immediately. You can do this by eating or drinking 15 to 20g of a fast-acting carbohydrate — see examples below.
Children will need less than this to treat a hypo. Your child’s diabetes team will advise on the amount of hypo treatment they need. If you use an insulin pump, your treatment may be different, so talk to your diabetes team for advice.
You should rest for 10-15 minutes and then test your blood sugar again to check it is back above 4mmol/l. If it is still less than 4, you should have some more fast-acting carbohydrate and re-test after 10 minutes. Continue to rest until you have recovered from your hypo. Fast-acting carbohydrates for people treating a low blood sugar include:
five glucose or dextrose tablets
four jelly babies
a small glass of a sugary (non-diet) drink (150-200ml)
a small carton of pure fruit juice (200ml)
two tubes of a glucose gel like GlucoGel® or Rapilose® Gel
Glucose juice like Lift Shots®
The hypo treatments listed here are just a guide and your needs may vary.
Which hypo treatment you choose is up to you. The type and amount depends on what works best for you. It might depend on your taste, or how easy it is to store or carry around.
We've got information on the costs of different hypo treatments.
You might be able to get things like glucose gel, glucose tablets and dextrose tablets on prescription. Talk to your diabetes team about this. They can give you advice about how much to take, what is available and which treatment to choose. If you’re not sure how much carbohydrate is in a product, check the food label. It's important to check this often, as ingredients can change.
The Soft Drinks Industry Levy (also called the sugar tax) came into force in April 2018. This is a tax that charges soft drink manufacturers for producing soft drinks that are high in added sugar. This may affect the products you use to treat your hypo.
“I always make sure the people I’m out with know I have diabetes and what to do if I have a hypo. I don’t always tell every single person, but I make sure a few people I’m with are aware and that they know what to do if there is a problem.”
After treating a hypo
After treating a hypo, your blood sugar levels should return to normal after about 15 minutes, but this may vary. In some cases, you might need to repeat your hypo treatment. This is why it is important to closely monitor your blood sugar levels during this time.
You may need something to eat or drink to stop your blood sugar levels from dropping again. Try to eat 15 to 20g of a slower-acting carbohydrate. This could be a:
- sandwich or a piece of toast
- piece of fruit
- a small bowl of cereal
- a glass of milk.
Or it could be your next meal, if it’s due. You will also need to take insulin if this is the case.
If you’re feeling too drowsy or confused to eat or drink, ask someone for help or get medical assistance.
Children may need less than 15 to 20g of a slower-acting carbohydrate. Your child's diabetes team will advise on this.
Some people on insulin pumps and people using hybrid closed loop pumps do not usually need to have slower acting carbohydrates after they have treated a hypo. Speak to your diabetes team if you are unsure of what hypo treatment you need.
It’s important that your family and friends know what to do if you have a severe hypo and become unconscious. They shouldn’t try to give you any food or drink because you won’t be able to swallow.
They need to:
- put you into the recovery position (on your side, with your head tilted back and knees bent)
- give you a glucagon injection – if there is one and someone knows how to use it
- call an ambulance – if you don’t have a glucagon injection or if you haven’t recovered 10 minutes after the injection.
It can be helpful to record your hypos, to see if there are any trends or patterns. Knowing this may help your healthcare team to find a better way to manage your blood sugar levels.
There are now two types of glucagon injections available to treat severe hypos. These are the GlucGen Hypo kit® which contains glucagon power and water and needs to be mixed before it is injected, and Ogluo® which contains a premixed solution ready for injection.
Low blood sugar levels can happen at night, so it’s a good idea to keep hypo treatments by your bed just in case. Some people don’t always notice the symptoms and wake up straight away. This means that your blood sugar levels may drop further and the hypo may be more severe.
Even if you are alone when you have a hypo and you become unconscious, your body will slowly respond by naturally increasing blood sugar levels.
When you wake up you may realise you've had a hypo in the night if you feel very tired or have a headache the next morning. When you test your sugar levels they may be higher than expected.
If you think you might be having hypos at night, monitor your sugar levels before you go to sleep and during the night. If the tests suggest you’re having hypos, you may need to change your insulin dose. Speak to your healthcare team about this.